Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 19, 2018, 8:47 PM PDT for Clark County, Nevada. It was in force for 58 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 8:47 PM PDT (03:47 UTC)
- Expired
- Jul 19, 2018, 9:45 PM PDT
- In force
- 58 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 66 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:58 PM PDT | TSTM WND GST 53 | 2 Ene Nellis Afb, NV | NELLIS AIRFORCE BASE ASOS RECORDED A WIND GUST OF 53 MPH. |
| Jul 19, 8:58 PM PDT | TSTM WND GST 63 | 1 N Nellis Afb, NV | CCRFCD NLNN2 NELLIS AFB NORTH RECORDED 41MPH SUSTAINED WINDS AND 63MPH GUSTS. |
| Jul 19, 8:58 PM PDT | TSTM WND GST 63 | 2 Ene Nellis Afb, NV | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 ENE NELLIS AFB. NELLIS AIRFORCE BASE ASOS RECORDED A TOP WIND GUST OF 63 MPH AT 858PM. G61 RECORDED AT 854PM. |
| Jul 19, 9:20 PM PDT | TSTM WND DMG | 4 Ene Enterprise, NV | LARGE TREE DOWNED ON W ROBINDALE RD FROM THUNDERSTORM RELATED WIND. |
| Jul 19, 9:23 PM PDT | TSTM WND DMG | 1 Nw Sam Boyd Stadium, NV | SOCIAL MEDIA POST RECEIVED OF LARGE TREES DOWN INCLUDING MANY LARGE BRANCHES. |
| Jul 19, 9:27 PM PDT | TSTM WND GST 58 | 3 Se The Strip, NV | MCCARRAN ASOS RECORDED 58 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3228 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WUUS55 KVEF 200347
SVRVEF
NVC003-200445-
/O.NEW.KVEF.SV.W.0020.180720T0347Z-180720T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
847 PM PDT THU JUL 19 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Northwestern Clark County in southern Nevada...
* Until 945 PM PDT.
* At 846 PM PDT, severe thunderstorm winds were located over Nellis
AFB, moving southwest at 35 mph. Strong winds in excess of 60 mph
are possible spreading across the Las Vegas Valley.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain,
Anthem, Summerlin, Mountains Edge, The Strip, Nellis AFB, Blue
Diamond, Downtown Las Vegas, East Las Vegas, Sam Boyd Stadium, The
Motor Speedway, Southern Highlands, Las Vegas Bay, Aliante, Lake
Las Vegas and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3660 11521 3631 11506 3605 11476 3582 11490
3593 11551 3647 11553
TIME...MOT...LOC 0346Z 038DEG 32KT 3624 11506
HAIL...<.75IN
WIND...60MPH
$$
Outler2 follow-up statements
475
WWUS55 KVEF 200420
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
920 PM PDT THU JUL 19 2018
NVC003-200445-
/O.CON.KVEF.SV.W.0020.000000T0000Z-180720T0445Z/
Clark NV-
920 PM PDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR NORTHWESTERN CLARK COUNTY...
At 919 PM PDT, severe thunderstorm winds were located over Mountains
Edge, moving southwest at 35 mph. Strong winds with gusts over 60
mph have been observed across parts of the Las Vegas Valley, along
with sporadic power outages.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain,
Anthem, Summerlin, Mountains Edge, The Strip, Nellis AFB, Blue
Diamond, Downtown Las Vegas, East Las Vegas, Sam Boyd Stadium, The
Motor Speedway, Southern Highlands, Las Vegas Bay, Aliante, Lake Las
Vegas and Spring Valley.
This includes Interstate 15 in Nevada between mile markers 22 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3660 11521 3631 11506 3605 11476 3582 11490
3593 11551 3647 11553
TIME...MOT...LOC 0419Z 038DEG 32KT 3601 11529
HAIL...<.75IN
WIND...60MPH
$$
Outler283
WWUS55 KVEF 200438
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
938 PM PDT THU JUL 19 2018
NVC003-200448-
/O.EXP.KVEF.SV.W.0020.000000T0000Z-180720T0445Z/
Clark NV-
938 PM PDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 945 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible for another hour or two.
LAT...LON 3660 11521 3631 11506 3605 11476 3582 11490
3593 11551 3647 11553
TIME...MOT...LOC 0438Z 038DEG 32KT 3589 11541
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:00 PM PDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 19, 6:00 PM PDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 600 PM PDT Thu Jul 19 2018 .SYNOPSIS...Moist and unstable air will remain over the region through the end of the week providing fuel for afternoon and evening thunderstorms...especially over the mountains. Next week, a heatwave will be building with very hot temperatures expected and lowering thunderstorm chances. && .UPDATE...The POP/WX grids were updated through 11 PM PDT this evening to reflect the latest trends. A cold pool could be seen on satellite imagery pushing out of southwest Utah into nearby Lincoln and Mohave counties. This will likely lead to isolated to scattered thunderstorms over northeast Clark County this evening. This was the main change to the forecast. Thunderstorm coverage was also increased over Esmeralda and central Nye counties. -Adair && .PREV DISCUSSION... 242 PM PDT Thu Jul 19 2018 .SHORT TERM...Tonight through Saturday. Radar returns as of 2 PM show isolated to scattered deep, moist convection north of Interstate 15. Most storms have developed over terrain and remained anchored. Daytime heating combined with differential heating circulations due to anvil shadowing have allowed strong storms to develop over Nye and Lincoln Counties. HRRR is indicating that storms will develop further eastward into Lincoln County late this afternoon then transition to outflow-dominant and move southwestward toward Clark County this evening. There has decent run-to-run consistency, so PoPs were increased slightly for Las Vegas and northern Clark County. Without a dynamic influence, most convection should wane after sunset, the exception would be convection maintained along outflow. As far as synoptic evolution goes, ridging will continue to move eastward and eventually settle across the Southern Plains by Saturday. As it moves east, southerly flow will increase along the western periphery of the ridge allowing slightly drier air to push northward into the southern Great Basin. This will lead to lowering rain/thunderstorm chances across the forecast area. Rain chances will be limited to higher terrain (Spring and Sierra Mtns.) and Mohave County through Saturday where the best instability, although only moderate, will exist. Temperatures will remain at or just above normal through Saturday. .LONG TERM...Sunday through Thursday. High pressure centered over New Mexico/Texas over the weekend will gradually propagate west early next week. As this happens, temperatures will be on the increase each day. Las Vegas may see 110 as early as Monday, but the more excessive heat will arrive Tuesday and Wednesday as readings will be about 8-10 degrees above normal. This will put places like Las Vegas in the 110-114 degree range, 115- 120 down the Colorado River, and 120-125 in Death Valley. With these readings and little relief expected overnight an Excessive Heat Watch has been issued for much of southern Nevada, southeast California, and northwest Arizona for Tuesday and Wednesday. Moisture is also expected to be rather limited with any thunderstorm chances mainly confined to the higher terrain of central Nevada and the Sierra with only slight chances over the higher terrain of southern Nevada and northwest Arizona Sunday through Thursday. && .AVIATION...For McCarran...Outflow winds from distant thunderstorms could still influence the terminal area this evening, but confidence is low in any direct impacts. Clouds will diminish after sunset. Similar unstable conditions are expected Friday, but confidence is low in a thunderstorm developing within the terminal area. Cloud bases at or above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to isolated thunderstorms, mainly over the higher terrain across the southern Great Basin and eastern Mojave Desert. Storms will wane this evening. Convection may persist later into the evening across Lincoln, northern Clark, and southern Mohave Counties along outflow boundaries. Outside of thunderstorm influences, southerly winds with speeds of 10-15 knots and gusts to 20 knots should prevail. CIGs at or above 10k feet; CIGs may drop to 5-7 k feet with convection that develops near a terminal. Similar conditions expected Friday, with slightly less thunderstorm coverage. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Boothe LONG TERM.............Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 19, 5:15 PM PDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 PM PDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLASH FLOOD 22 NW PARKER DAM 34.51N 114.41W
07/12/2018 SAN BERNARDINO CA PUBLIC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 22
NW PARKER DAM. REPORT INCLUDING VIDEO OF A
FLASH FLOOD COMING IN AND RUNNING OVER A
ROADWAY AT HAVASU LANDING ON THE CHEMEHUEVI
INDIAN RESERVATION.
&&
DBThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:15 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 19, 5:22 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 53 min |
| Jul 19, 5:58 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 19, 6:56 PM PDT | Areal Flood Advisory | VEF | Clark, Lincoln, Nye | 3 hr |
| Jul 19, 7:47 PM PDT | Areal Flood Advisory | VEF | Clark, Lincoln | 3 hr |
| Jul 19, 7:55 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Lincoln | 80 min |
| Jul 19, 9:16 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 19, 10:12 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 19, 10:39 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 19, 11:26 PM PDT | Areal Flood Advisory | VEF | Nye | 3 hr |
| Jul 20, 3:05 AM PDT | Excessive Heat Warning | VEF | Clark, Nye | 9 days |
| Jul 20, 3:05 AM PDT | Heat Advisory | VEF | Clark, Esmeralda, Lincoln, Nye | 9 days |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.